What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 31, 8:38 AM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 31, 8:38 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
938 AM EDT Wed Jul 31 2019
.SYNOPSIS...
A cold front will cross the region today into tonight. High
pressure will return later Thursday into Friday. A cold front
will cross the region later Saturday through Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
9am Update...Biggest update this morning was to back off on the
onset timing of precip as the front is moving about 3 hours
slower then expected. SPCs morning update expanded the marginal
risk for severe storms a little further north due to the slow
timing. Overall thinking has changed much compared to last
nights forecast in regards to the severe threat along with the
potential for localized heavy rain and flooding. Strong surface
heating currently occurring this morning under full sun for the
majority of the populated CWA. This will allow for CAPE values
to reach above 1500 J/KG by this afternoon with some areas even
getting above 2000 J/KG across Interior Downeast. Plenty of
instabilty to work with along with the approaching boundary
should allow for strong thunderstorms with a few severe storms
to develop.
7am update...No changes.
Previous discussion...
The cold front entering the area today brings a number of
concerns. First, SBCAPE looks fairly robust, especially in the
southern half of the forecast area. Bulk shear may be just
sufficient for storm organization and most guidance has shown
some increase since yesterday. The approaching cool upper trough
will provide cooling aloft and the surface trough will provide
a trigger. It appears that storms will develop in the Allagash
towards midday and race towards the northeastern border in the
early afternoon. These storms will be capable of heavy downpours
and could be of a magnitude to generate some damaging gusts and
small hail. The storms will then move into a more conducive
environment from south-central Piscataquis and Penobscot
counties towards southern Aroostook and northern Washington
counties for the mid to late afternoon. Have continued mention
of heavy rainfall and damaging winds along this corridor for the
mid afternoon into early evening. Some model guidance for EHI
and Sig Tor are flashing uncommonly high signals for Maine
towards northern Washington County by mid to late afternoon. The
final concern regards heavy rainfall. With dew points climbing
into the lower 70s ahead of the front, a PW plume with values in
the 1.5 to 2 inch range, a deep warm cloud layer, and potential
for backbuilding/training cells, heavy rainfall is a threat.
Today's thunderstorms will be capable of producing up to 2
inches in an hour and the potential for training and
backbuilding increases later this afternoon in the southern half
of the forecast area to include the Bangor area. Storms will
tend to weaken towards the coast this evening with the onshore
flow. The actual front will take some time to get through the
area tonight. As a result, fog may return to the coastal zones
and another warm/muggy night can be expected for Bangor and
vicinity with lows in the mid to upper 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front will exit the Downeast coast early Thursday, with
high pressure building toward the region in the wake of the
front. Could still have the chance of a morning shower with the
exiting front across mostly Downeast areas Thursday. Building
high pressure will then bring mostly/partly sunny skies to
northern and central portions of the forecast area with
decreasing clouds Downeast. High pressure crosses the region
Thursday night through Friday night with mostly clear/partly
cloudy skies north, with mostly clear skies across the remainder
of the forecast area. Temperatures will be at near normal, to
slightly above normal, levels Thursday/Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A cold front will slowly cross the region Saturday then exit
the Downeast coast Sunday morning, with an upper trof crossing
the region later Sunday. Expect a chance of
showers/thunderstorms with the cold front Saturday, with the
better chances across northern areas. The exiting cold front
and upper trof will keep a chance of showers across the region
Sunday. High pressure will cross the region Monday through early
Tuesday, then begin to move southeast later Tuesday while a
warm front crosses the region. Expect mostly clear/partly cloudy
skies north, mostly clear Downeast, Monday through early
Tuesday. Shower chances then begin to increase later Tuesday
with the warm front. Near normal, to slightly above normal,
level temperatures are expected Saturday through Tuesday.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Fog and IFR cigs will be an issue towards the coast
early this morning to include BHB. The fog will retreat back
over the ocean this morning and afternoon thunderstorms will
become the primary issue. These thunderstorms may build to 40K
feet and cause tempo IFR to LIFR vis with damaging winds, small
hail and heavy rainfall rates. Fog will creep back northward
this evening, affecting coastal sites such as BHB and perhaps
as far north as BGR.
SHORT TERM:
Thursday...MVFR/IFR possible Downeast early. Otherwise VFR.
Thursday night - Friday night...VFR.
Saturday...Variable conditions with showers and thunderstorms.
Sunday...Generally VFR. Local MVFR possible mostly early.
&&
.MARINE...
NEAR TERM: Fog will linger today and tonight, retreating from
the immediate coast later this morning and this afternoon, but
creeping back into the bays this evening. Thunderstorms will
approach from the north late this afternoon and evening. The
thunderstorms will move away later tonight.
SHORT TERM: Winds/seas will remain below small craft advisory
levels Thursday through Friday night. Visibilities could be
reduced in fog Thursday. Could also have a chance of showers
early Thursday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...MCW/Dumont
Short Term...Norcross
Long Term...Norcross
Aviation...MCW/Dumont/Norcross
Marine...MCW/Dumont/Norcross
Hazardous weather outlook, Jul 31, 2:55 AM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
355 AM EDT Wed Jul 31 2019
MEZ001>006-010-011-015>017-029>032-010800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
355 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.
.DAY ONE...Today and Tonight.
A cold front crossing the region today will produce strong
thunderstorms with heavy downpours and dangerous cloud to ground
lightning. Some of these storms may be accompanied by damaging winds
and small hail. Heavy downpours may cause ponding on roads and minor
urban and small stream flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-010800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
355 AM EDT Wed Jul 31 2019
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Areas of fog will cause poor visibility through tonight.
Thunderstorms will move across the waters tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 31, 5:21 AM EST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Caribou ME
621 AM EDT Wed Jul 31 2019
MEZ017-030-311230-
Central Washington-Coastal Washington-
Including the cities of Calais, Grand Lake Stream, Wesley, Perry,
Princeton, Eastport, Machias, and Cherryfield
621 AM EDT Wed Jul 31 2019
...Dense fog this morning...
Dense fog will affect much of Washington County early this
morning. The fog will cause reduced visibility for motorists
during the next two hours.
Special weather statement, Jul 31, 9:27 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Caribou ME
1027 AM EDT Wed Jul 31 2019
MEZ001-002-004-311500-
Northern Piscataquis-Northeast Aroostook-Northwest Aroostook-
1027 AM EDT Wed Jul 31 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
PISCATAQUIS COUNTY...
At 1025 AM EDT, strong thunderstorms were clustered 10 miles
northeast of Chamberlain Lake, or 25 miles southeast of Clayton Lake,
moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will remain over mainly rural areas of northeastern
Piscataquis County.
If outdoors, consider seeking shelter inside a building.
If you are on or near an open body of water, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4667 6894 4640 6871 4639 6882 4630 6882
4617 6915 4640 6939
TIME...MOT...LOC 1425Z 237DEG 33KT 4634 6916
CornwellSpecial weather statement, Jul 31, 10:49 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Caribou ME
1149 AM EDT Wed Jul 31 2019
MEZ002-311645-
Northeast Aroostook-
1149 AM EDT Wed Jul 31 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...
At 1148 AM EDT, strong thunderstorms were clustered near Washburn, or
11 miles northwest of Presque Isle, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Van Buren, Portage,
Mapleton, Washburn, Ashland, Easton, Woodland, Portage Lake, Loring,
Madawaska Lake, Lille, Scopan, Nashville Plantation, New Sweden,
Westfield and Chapman.
This includes the following highways...
US Highway 1 between Presque Isle and Van Buren.
State Highway 11 near Portage.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with and ahead of
this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4720 6795 4711 6789 4707 6779 4672 6779
4649 6817 4682 6856 4727 6809
TIME...MOT...LOC 1548Z 226DEG 34KT 4677 6822
Cornwell